When a 25-year-old girl sought help at an emergency room for symptoms of fatigue, shortness of breath, generalized weakness, and skin discoloration, she received news that even the doctors themselves weren't expecting—her blood was actually turning blue.
The girl's strange case is featured in a report published Wednesday in the New England Journal of Medicine. According to the report, the girl came to the ER appearing cyanotic (that's the clinical term for appearing to have a blue tint to the skin). She also presented with a high respiratory rate of 22 breaths per minute (the U.S. National Library of Medicine says that a typical breathing rate for adults at rest is eight to 16 breaths per minute), and an oxygen saturation of 88%, which essentially means she wasn't getting enough oxygen in her blood (the typical oxygen saturation rate is 95–100%).
Doctors eventually discovered that her blood was blue (see the images for proof) and finally diagnosed her with a condition called methemoglobinemia. We got the facts about this rare, but potentially-fatal, condition.
Hold on, what is methemoglobinemia?
So, methemoglobinemia is a rare blood disorder that causes people to produce an abnormal amount of methemoglobin. Just FYI: Methemoglobin is a type of hemoglobin, or a protein found in red blood cells which is responsible for transporting oxygen via blood. With methemoglobinemia, the body's hemoglobin is able to carry oxygen, but cannot deliver it to the body's tissues, per the U.S. National Library of Medicine (NLM).
Methemoglobinemia can be inherited, or it can be caused by specific medicines, foods, or chemicals, the NLM reports. The patient featured in the new case report developed methemoglobinemia after using medication to treat a toothache. The topical medication she used contained benzocaine, a local anesthetic or numbing agent and active ingredient found in over-the-counter toothache and cold sore medicine.
RELATED: Your Blood: A User's Manual
This isn’t the first time a product used to relief mouth pain has been linked to methemoglobinemia. Last year, a mom in Virginia reported that, after giving her 15-month-old Orajel Instant Relief for Teething Pain, the child became unresponsive and stopped breathing.
Shortly thereafter the FDA updated a statement on benzocaine, advising parents not to administer “over-the-counter oral drug products containing benzocaine” to children under two years old. “Benzocaine…can cause a condition in which the amount of oxygen carried through the blood is greatly reduced. This condition, called methemoglobinemia, can be life-threatening and result in death," the statement says.
Luckily, the patient in the new case report had doctors identify her methemoglobinemia in time and she was given a medication called methylene blue (which, fittingly, is a medication and a blue dye), used to help patients' blood better distribute oxygen. The patient made a complete recovery.
To get our top stories delivered to your inbox, sign up for the Healthy Living newsletter